Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 23, NWS Nashville, TN

August 20, 2014Wilson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 20, 2014, 3:46 PM CDT for Wilson County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2014, 3:46 PM CDT (20:46 UTC)
Expired
Aug 20, 2014, 6:45 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Wilson County, TN

The radar

The Nashville radar (KOHX), 18 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:30 PM CDTFLASH FLOOD9 S Lebanon, TNPROPERTY WAS FLOODED. WATER WAS SEVERAL FEET DEEP IN SOME SPOTS NEAR 231 IN THE CEDAR FOREST AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 104 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3056 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

788 
WGUS54 KOHX 202046
FFWOHX
TNC189-202345-
/O.NEW.KOHX.FF.W.0023.140820T2046Z-140820T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
346 PM CDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WILSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 645 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH      
  MOUNT JULIET INCLUDING THE PROVIDENCE AND BELINDA CITY             
  AREAS...AREAS NEAR STONERS CREEK...SUGGS CREEK...AND HURRICANE     
  CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3619 8633 3605 8621 3603 8638 3611 8654
      3614 8652 3614 8655 3619 8658

$$

05
1 follow-up statement
042 
WGUS74 KOHX 202126
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
426 PM CDT WED AUG 20 2014

TNC189-202345-
/O.CON.KOHX.FF.W.0023.000000T0000Z-140820T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILSON TN-
426 PM CDT WED AUG 20 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
CENTRAL WILSON COUNTY...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
INTENSE RAINFALL WITH AMOUNTS EXCEEDING 2 INCHES HAS FALLEN OVER THE 
WARNED AREA. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH 
THIS AFTERNOON...CONTINUING THE THREAT FOR FLASH FLOODING INTO THIS 
EVENING.

LOCATIONS AT RISK FOR FLASH FLOODING INCLUDE BUT ARE NOT LIMITED TO 
SOUTH MOUNT JULIET INCLUDING THE PROVIDENCE AND BELINDA CITY 
AREAS...AND AREAS NEAR STONERS CREEK...SUGGS CREEK...AND HURRICANE 
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3619 8633 3605 8621 3603 8638 3611 8654
      3614 8652 3614 8655 3619 8658

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:17 PM CDT, 29 minutes earlier.

Area forecast discussion, Aug 20, 3:17 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
317 PM CDT WED AUG 20 2014

.DISCUSSION...
MOIST...STEAMY AND UNSTABLE AIRMASS IN PLACE THIS AFTERNOON.
DEWPOINTS ARE WELL INTO THE 70S AND THIS HAS TRANSLATED INTO SOME
RATHER IMPRESSIVE SFC CAPE VALUES IN EXCESS OF 4000 J/KG ACCORDING
TO LAPS DATA. UPPER RIDGING IS BEGINNING TO BUILD SO THE AFTERNOON
AND EVENING STRONG AND SEVERE CONVECTION WILL BE GENERALLY
SCATTERED IN NATURE. IN ADDITION TO 50-60 MPH WIND GUST
POTENTIAL...SOME QUARTER SIZE HAIL WILL ALSO BE POSSIBLE AS THE
STORMS ARE RATHER TALL IN NATURE. THIS HAS ALL PROMPTED A SEVERE
TSTM WATCH WHICH IS IN EFFECT FOR GENERALLY THE EASTERN HALF OF
THE MID STATE UNTIL 10 PM CDT THIS EVENING.

ACTIVITY WILL CALM DOWN SOME BY LATE THIS EVENING BUT WILL STILL
CARRY A LOW POP ACROSS THE PLATEAU FOR AFTER MIDNIGHT. STORMS ARE
SLOW MOVERS AS THE RIDGING INFLUENCE IS BEGINNING TO TAKE SHAPE.

OTW...THE MAIN STORY FOR THE NEXT 7 DAYS WILL BE THE HEAT. WITH
THE UPPER RIDGING BUILDING IN AND HOLDING INTO NEXT WEEK...HIGH
TEMPS IN THE 90S WILL BE COMMONPLACE. THE WARMEST DAYS LOOK TO BE
SAT- MON WITH UPPER 90S HEAT EXPECTED FOR MANY AREAS. GFS MODEL
LOOKS TO BE A BIT TOO LOW WITH THE DEWPOINTS OVER THE NEXT FEW
DAYS. WILL THEREFORE LEAN TOWARD THE MET. HEAT ADVISORY CRITERIA
MAY BE REACHED THIS WEEKEND. FOR NOW THOUGH...DEWPOINTS ARE
EXPECTED TO BE LOW ENOUGH ON THU AND FRI SO AS TO KEEP HI VALUES
BELOW THE ADVISORY THRESHOLD. OVERNIGHT LOWS IN THE LOW TO MID 70S
WILL PERSIST THROUGHOUT THE FCST.

AFTER TONIGHT...POPS WILL ONLY BE INCLUDED ACROSS THE PLATEAU AND
WILL BE LOW. ON SATURDAY HOWEVER...A BRIEF WINDOW OF ADDITIONAL
MOISTURE MAY ATTEMPT TO UNDERCUT THE RIDGE. THUS...A SLIGHT POPS
WILL BE INCLUDED. OTHERWISE...FCST IS MAINLY FOR HOT AND DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      74  95  75  96 /  40  05  05  10
CLARKSVILLE    72  95  73  96 /  20  05  05  10
CROSSVILLE     68  90  69  90 /  70  20  10  10
COLUMBIA       73  95  74  97 /  20   0  05  10
LAWRENCEBURG   71  95  72  97 /  20   0  05  10
WAVERLY        72  95  73  97 /  20  05  05  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

21
Hazardous weather outlook, Aug 20, 5:00 AM CDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT WED AUG 20 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-211000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BRING HOT TEMPERATURES
AND HIGH HUMIDITY LEVELS TO MIDDLE TENNESSEE FROM THURSDAY
THROUGH EARLY NEXT WEEK. HEAT INDEX VALUES WILL TOP OUT IN THE
100-105 RANGE EACH AFTERNOON.

55

In the hours before

Special weather statement, Aug 20, 2:56 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
256 PM CDT WED AUG 20 2014

TNZ028-030-064-202030-
DE KALB-SMITH-WILSON-
256 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...SMITH AND WILSON
COUNTIES...

AT 255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CARTHAGE TO
WATERTOWN TO LEBANON...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE DIXON SPRINGS...PLEASANT SHADE...
WATERTOWN...SOUTH CARTHAGE...CARTHAGE...GORDONSVILLE...HICKMAN...
ALEXANDRIA AND LIBERTY.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3638 8583 3633 8583 3629 8585 3625 8582
      3624 8578 3621 8581 3613 8581 3596 8601
      3611 8638 3616 8616 3636 8608 3638 8604

27
Special weather statement, Aug 20, 3:06 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
306 PM CDT WED AUG 20 2014

TNZ008-027-202045-
DAVIDSON-SUMNER-
306 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON AND SUMNER COUNTIES...

AT 303 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GOODLETTSVILLE...MOVING EAST AT 10 MPH.

SOME LOCATIONS IN THE PATH INCLUDE MADISON...MILLERSVILLE...
GOODLETTSVILLE...OLD HICKORY AND HENDERSONVILLE.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3640 8644 3634 8644 3631 8651 3628 8653
      3632 8655 3626 8657 3625 8659 3619 8658
      3626 8681 3639 8678 3642 8674 3641 8669
      3643 8669

27
Local storm report, Aug 20, 3:23 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
323 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     ALEXANDRIA              36.08N  86.03W
08/20/2014                   DE KALB            TN   COUNTY OFFICIAL

            EXTENSIVE DAMAGE IN THE ALEXANDRIA AREA AND ACROSS DE
            KALB COUNTY. ROOF DAMAGE TO STRUCTURES ON E. MAIN ST. IN
            ALEXANDRIA AND AT THE DE KALB COUNTY FAIRGROUNDS...AND
            NUMEROUS TREES DOWN ACROSS THE COUNTY.

&&

EVENT NUMBER OHX1400533

LAROSA
Local storm report, Aug 20, 3:28 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND GST     6 SW LEBANON            36.15N  86.40W
08/20/2014  E58 MPH          WILSON             TN   EMERGENCY MNGR

            WEMA REPORTED ESTIMATED WINDS AT OR GREATER THAN 58 MPH
            AT 840 BETWEEN CENTRAL PIKE AND STEWARTS FERRY PIKE.

&&

EVENT NUMBER OHX1400534

10
Local storm report, Aug 20, 3:36 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
336 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND GST     10 W SPARTA             35.93N  85.65W
08/20/2014  E60 MPH          WHITE              TN   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED WINDS IN EXCESS OF 60 MPH
            ON BLUE SPRINGS RD.

&&

EVENT NUMBER OHX1400535

10
Local storm report, Aug 20, 3:42 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
342 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     SPARTA                  35.93N  85.47W
08/20/2014                   WHITE              TN   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS MULITIPLE TREES DOWN
            COUNTYWIDE.

&&

EVENT NUMBER OHX1400536

10

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:25 PM CDTSpecial Weather StatementOHXTrousdale35 min
Aug 20, 1:31 PM CDTSpecial Weather StatementOHXDavidson29 min
Aug 20, 1:42 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson33 min
Aug 20, 1:46 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson44 min
Aug 20, 1:58 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson47 min
Aug 20, 2:11 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Smith, Wilson34 min
Aug 20, 2:14 PM CDTSpecial Weather StatementOHXTrousdale46 min
Aug 20, 2:37 PM CDTSevere Thunderstorm WarningOHXDeKalb, White23 min
Aug 20, 2:42 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Van Buren, Warren48 min
Aug 20, 2:54 PM CDTFlash Flood WarningOHXSmith, Trousdale, Wilson3 hr
Aug 20, 2:56 PM CDTSpecial Weather StatementOHXSmith34 min
Aug 20, 2:58 PM CDTSevere Thunderstorm WarningOHXCumberland, DeKalb, Van Buren, White47 min
Aug 20, 3:06 PM CDTSpecial Weather StatementOHXDavidson39 min
Aug 20, 3:14 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson46 min
Aug 20, 3:34 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson41 min
Aug 20, 3:58 PM CDTSpecial Weather StatementOHXRutherford47 min
Aug 20, 4:02 PM CDTSpecial Weather StatementOHXGrundy43 min
Aug 20, 4:14 PM CDTAreal Flood AdvisoryOHXRutherford3 hr
Aug 20, 4:15 PM CDTSpecial Weather StatementOHXRobertson45 min
Aug 20, 4:20 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner40 min
Aug 20, 4:30 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson45 min
Aug 20, 4:41 PM CDTSevere Thunderstorm WarningOHXSumner34 min
Aug 20, 4:44 PM CDTAreal Flood AdvisoryOHXMontgomery, Robertson, Sumner3 hr
Aug 20, 4:54 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson21 min
Aug 20, 5:08 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner, Trousdale, Wilson37 min
Aug 20, 5:33 PM CDTAreal Flood AdvisoryOHXDavidson, Robertson, Sumner, Wilson3 hr
Aug 20, 5:40 PM CDTSpecial Weather StatementOHXMontgomery35 min
Aug 20, 5:56 PM CDTSpecial Weather StatementOHXStewart34 min
Aug 20, 6:05 PM CDTSpecial Weather StatementOHXDavidson40 min
Aug 20, 6:27 PM CDTSpecial Weather StatementOHXCheatham48 min

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.